Linda Green

A note on approximating peak congestion in Mt/G/∞ queues with sinusoidal arrivals

Coauthor(s): Peter Kolesar.

Download:

Adobe Acrobat PDF

Abstract:
We study the Mt/G/∞ queue where customers arrive according to a sinusoidal function λt = λ + A sin(2 π t/T) and the service rate is μ. We show that the expected number of customers in the system during peak congestion can be closely approximated by (λ + A)/ μ for service distributions with coefficient of variation between 0 and 1. Motivated by a result derived by Eick, Massey, and Whitt that the time lag of the peak congestion from the peak of the customer arrivals is 1/2 μ for models with deterministic service times, we show that the time lag for exponential service times is closely approximated by 1/ μ. Based on a cycle length of 24 hours and regardless of the values of other system parameters, these approximations are of the order of 1% accuracy for μ=1, and the accuracy increases rapidly with increasing μ.

Source: Management Science
Exact Citation:
Green, Linda, and Peter Kolesar. "A note on approximating peak congestion in Mt/G/∞ queues with sinusoidal arrivals." Management Science 44, no. 11 (November 1998): S137-S143.
Volume: 44
Number: 11
Pages: S137-S143
Date: 11 1998